State or Country of residence: TN
Quinolone taken: Cipro/Levaquin
Reason for the Quinolone: Shigellosis (Intestinal bacteria in schools)
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 3 doses
How long ago did you take the Quinolone?: 11 Months
How much have you recovered as of now?: 60%
How often do you relapse or cycle?: Anywhere from 2 weeks to 2 months
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your
recovery: Nothing. Tests to rule out anything ELSE that may have
caused this. Prescribed blood pressure medication to control rapid heart rate
and anxiety. I generally have very low blood pressure.
What has helped you in your recovery?: Magnesium/Calcium
supplements. Lots of rest and deep breaths.
|I took my first pill in late October, 2003
after 5 days of severe diarrhea. (500mg) I took my second dose before bed
and noticed a funny taste in my mouth. I woke up sometime in the middle of
the night with an extremely rapid, pounding heartbeat which scared me, but I
eventually was able to go back to sleep. I looked at the possible adverse
effects listed on the prescription insert in the morning and didn't see
anything about a rapid heartbeat....only irregular heartbeat. I was a bit
concerned, but the diarrhea, finally!, was better and I thought the drug was
definitely helping, so I took a third dose about 10 in the morning. Whew!
I started getting this funny taste in my mouth early in the afternoon and
felt jittery, nervous. I got in my van to run some errands and pick up two
kids at friends homes. The jittery feeling got much worse and I tried
calling the doctor's answering service (it was a Saturday afternoon).
The answering service was out of order that day.
Finally, I pulled over, unable to drive and dialed 911. I thought I was going to throw up or pass out, and my heart started pounding so hard and so fast that it felt like my ribs were being bruised.
My four children were in the car with me and were terrified. After arriving in the hospital, they checked me for heart problems, and my heart slowed to around 120 bpm.
While in the ER, my heart began to race again...177 bpm and I was given massive doses of Lopressor to slow it down. I mentioned to the doctor that I suspected a reaction to the Cipro. He said it was unlikely, but made a note and told me I should avoid any fluoroquinolone just to be safe. Another doctor checked me around 4 hours later, and kept shaking his head "no" when my husband and I mentioned the possible Cipro connection. He said my potassium was low (borderline) and that the diarrhea and low potassium could cause my heart to act funny like that. He put me on Levaquin in my IV for the next day or so and didn't tell me what I was being given. I noticed the name on the IV bag ended in Floxin and grew concerned so I asked the nurse what it was....and she simply said "the antibiotic your doctor prescribed". I told her I wasn't supposed to get any quinolones per the first doctor. She gave me the Levaquin again anyway, but apparently mentioned it to doctor number 1 who discontinued it.
While in the hospital, I was also given blood pressure medicine to slow my heart rate so it apparently was masking any additional heart racing.
I was sent home on Monday after all tests turned up negative for a heart condition. Monday night, I had another heart racing episode and lightheadedness and we call 911 again. I was in the hospital for another 2 days and more tests. At this point I was no longer on any quinolones.
They sent me home, finding nothing abnormal, but I continued to have periods of dizziness followed by heart racing and then tremors.
I had a serious episode Friday morning, and was back in an ambulance to a different hospital a third time. We challenged the doctors to please investigate a Cipro connection. All we got were...."there is a precedent for this, but there's no way to be sure unless we give it to you again, which would be foolish". I read some of Dr. Jerry Cohen's information and some other info and was encouraged to see that many people were asymptomatic after a period of 2 weeks.
I did feel MUCH better after about 14 days.....but those 14 days were pure hell. I also experienced numbness on my right side and on my face and chin. I was exhausted, nervous, disoriented. My children were very worried as well as my husband.
I thought I was doing ok, when out of the blue I had a heart racing episode sometime in late November. I called my sister, an ICU nurse, and she told me it might just be hormones or anxiety. I spent a couple anxious nights afraid to go to sleep. Then, a month later, it happened again while driving to a movie with my husband, the racing, tremors, everything.
I'm trying to shorten this to the important stuff, but there is so much to tell! Anyway, I began to have full blown panic attacks in January. I was having an extremely hard time focusing at work and missed many weeks. I would go to a restaurant, order dinner, and have to leave before it came. I finally saw a doctor and she prescribed the heart medicine again and suggested maybe I was just having some anxiety or hormonal changes.
My gut feeling all along was the Cipro, but no one seemed to believe that it would continue causing me problems after such a long period of time.
I began to feel better again in March of 2004, but began having tingling and numbness in my lower lip and from my elbows to my fingertips. It was extremely scary, but I was afraid to go back to doctors who seemed to think it was all in my head.
Boy, what I would do just to find someone who believed me!!
Well, here is is...September '04 and I am in another period of tingling, numbness. I had pains in my hands and ankles and a general fuzziness in my head. This last episode has lasted several days. I haven't been to a doctor since early last spring. I'm just afraid to take anything now. I never had a serious reaction to a drug before. I was a marathon runner, perfect health.
Now, when I try to run or do any strenuous exercise my tingling, heart palpitations, and numbness seem to start up or get worse, so I limit myself to walking when I'm not too tired.
This has definitely changed my life. I have a very busy full-time job, and 4 active children. On good days, we do fine, but the bad days create real chaos for all of us. I keep looking for someone to tell me of a miracle cure to get my Central Nervous System back on track, but I really don't want to keep trying drugs to alleviate the symptoms. I'm scared silly of having another reaction to something else.
If you made it through this whole story, thank you for listening to me!
Last Updated 9/28/04